RATIONAL APPROXIMATION OF x(n)

Author: 

Nakatsukasa, Y
Trefethen, L

Publication Date: 

December 2018

Journal: 

PROCEEDINGS OF THE AMERICAN MATHEMATICAL SOCIETY

Last Updated: 

2019-04-25T10:23:22.447+01:00

Issue: 

12

Volume: 

146

DOI: 

10.1090/proc/14187

page: 

5219-5224

abstract: 

Let $E_{kk}^{(n)}$ denote the minimax (i.e., best supremum norm) error in
approximation of $x^n$ on $[\kern .3pt 0,1]$ by rational functions of type
$(k,k)$ with $k<n$. We show that in an appropriate limit $E_{kk}^{(n)} \sim
2\kern .3pt H^{k+1/2}$ independently of $n$, where $H \approx 1/9.28903$ is
Halphen's constant. This is the same formula as for minimax approximation of
$e^x$ on $(-\infty,0\kern .3pt]$.

Symplectic id: 

819351

Download URL: 

Submitted to ORA: 

Submitted

Publication Type: 

Journal Article